advertisement
Question
Posted by: concerned daughter | 2007/03/21

Medication to reduce/stop alcohol abuse

Hi there

I am really worried about my father. He is turning sixty this year, has suffered from epilepsy and depression his whole life and had a brain operation a couple of years back.

I dont think he is fit anymore to run his life as he seems not to be sane and also to suffer from serious OCD, but my mother looks after him and covers for him and somehow that works. After the operation, he cant sleep without sleeping pills and he has about 20 pills to drink a day for depression, eplilepsy, blood pressure, sleeping etc.

The problem is that he has started drinking heavily about two years back. He starts at 11 in the day and continue throughout the day. He doesnt appear very drunk but he becomes very aggressive sometimes and will fall down at other times.

My mother has tried anything to make him stop. Even the doctors are saying that if he doesnt stop he will probably die of liver failure as his liver is really bad from mixing all the pills, alcohol and on top of that about 8 cups of coffee and 10 panado capsules a day.

After some serious scolding from doctors, he will stop for 3 days and then simply start again. I dont think he is sane enough to realise what he is doing to himself. Nothing we say or do helps and I am afraid he is driving my mother towards a nervous breakdown.

The question I want to ask you is, is there some medication he can take that will have adverse reactions to his drinking? Something we can give him without his knowledge that will cause nausea? I have read about antabuse, but I am afraid something like that will cause his death.

He had a serious grandpa addiction a couple of years back and the only thing that made him stop is when it gave him a stomache ulcer. We need to find something that conditions his brain to realise that whenever he drinks, he will feel bad.

I really hope you can help me as I dont know what else to do anymore.

Thanks.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

CD

Yes, there are medication. He will however also need councelling. Your doctor will have to clear the safety (Antabuse is most often prescriben) of this medication with his medical conditions as well as its safety if used in combination with all the meds he is currently taking.

You'll have to speak to his doctor first, and also found out about rehab centers in your area

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement